Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Los Angeles, CA

September 3, 2017San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2017, 3:58 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 3:58 PM PDT (22:58 UTC)
Expired
Sep 3, 2017, 7:45 PM PDT
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties San Luis Obispo County, CA, Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 30 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS56 KLOX 032258
FFWLOX
CAC079-083-040045-
/O.NEW.KLOX.FF.W.0022.170903T2258Z-170904T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
358 PM PDT SUN SEP 3 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northwestern Santa Barbara County in southwestern California... 
  Southeastern San Luis Obispo County in southwestern California...
  Including the Alamo Burn area

* Until 545 PM PDT

* At 352 PM PDT, Doppler radar indicated a band of very heavy 
  showers and thunderstorms across the northern mountains of Santa 
  Barbara County and southeastern San Luis Obispo County. Radar 
  indicated rainfall rates up to one inch per hour with these 
  showers and storms. Heavy rain will likely bring areas of flash 
  flooding to portions of northern Santa Barbara County and 
  southeastern San Luis Obispo. Of particular concern is the Alamo 
  Burn area, where there will likely be mud and debris flows in 
  addition to flash flooding.

* Some locations that will experience flooding include...
  the Alamo Burn area...Orcutt...Sisquoc...
  and Highway 166 between Twitchell Dam and the Cuyama Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3524 12037 3518 11986 3478 12001 3485 12043

$$

DB/Hall
3 follow-up statements
474 
WGUS56 KLOX 040043
FFWLOX
CAC079-083-040245-
/O.EXT.KLOX.FF.W.0022.000000T0000Z-170904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
543 PM PDT SUN SEP 3 2017

The National Weather Service in OXNARD has extended the

* Flash Flood Warning for...
  
  Northwestern Santa Barbara County in southwestern California...
  Southeastern San Luis Obispo County in southwestern California...
  Including the Alamo Burn area 

* Until 745 PM PDT

* At 538 PM PDT, Doppler radar indicated heavy showers and 
  thunderstorms across northern Santa Barbara County and 
  southeastern San Luis Obispo County. Rainfall has temporarily 
  decreased across the Alamo Burn area, but another line of heavy 
  showers will move into the burn area between 600 PM and 630 PM 
  PDT. Areas of flash flooding are expected to continue through the 
  evening. In the Alamo Burn area, mud and debris flows are expected 
  due to the very heavy rain.

* Some locations that will experience flooding include...
  Alamo Burn area...Orcutt...Sisquoc...
  and Highway 166 between Twitchell Dam and the Cuyama Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3524 12037 3518 11986 3478 12001 3485 12043

$$

DB/Kaplan
974 
WGUS76 KLOX 040129
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
629 PM PDT SUN SEP 3 2017

CAC079-083-040245-
/O.CON.KLOX.FF.W.0022.000000T0000Z-170904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
629 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
NORTHWESTERN SANTA BARBARA AND SOUTHEASTERN SAN LUIS OBISPO
COUNTIES...

...THIS INCLUDES THE ALAMO BURN AREA...

At 620 PM PDT, Doppler radar continued to indicate heavy showers and 
thunderstorms across the warned area. Rainfall rates have decreased 
somewhat to between one third and two thirds of an inch per hour in 
most areas, though radar still indicated local rainfall rates over 
three quarters of an inch per hour. Areas of flash flooding are 
expected to continue through 745 PM PDT. In the Alamo Burn area, mud 
and debris flows are expected in addition to flash flooding. 

Some locations that will experience flooding include...
the Alamo Burn area, Orcutt, Sisquoc and Highway 166 between 
Twitchell Dam and the Cuyama Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3524 12037 3518 11986 3478 12001 3485 12043

$$

DB
919 
WGUS76 KLOX 040246
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
746 PM PDT SUN SEP 3 2017

CAC079-083-040254-
/O.EXP.KLOX.FF.W.0022.000000T0000Z-170904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
746 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SANTA BARBARA AND
SOUTHEASTERN SAN LUIS OBISPO COUNTIES WILL EXPIRE AT 745 PM PDT...

Rainfall rates across the warning area have decreased, so the flash 
flood warning will be allowed to expire. However, showers and 
scattered thunderstorms will continue through late evening, and 
locally heavy downpours may still occur.

LAT...LON 3524 12037 3518 11986 3478 12001 3485 12043

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:25 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 3, 2:25 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
225 PM PDT Sun Sep 3 2017

.SYNOPSIS...

Isolated showers and thunderstorms associated with the remnants
of Lidia will shift north while expanding in coverage today. The
increased cloud cover will bring cooler conditions...however the
increased humidity will cause some discomfort. Hotter conditions
will return with afternoon mountain thunderstorms for early next
week. A return of near normal temperatures is possible towards the
end of the week.

&&

.SHORT TERM...(TDY-WED)

It has been a very active day weatherwise so far as remnant
moisture from Post Tropical Depression Lidia was beginning to
enter in the forecast area. The main issues for today will be
scattered thunderstorms across the local mountains, Antelope
Valley and spilling into the adjacent valleys and coastal areas
this afternoon into this evening. A flash flood watch has been
issued for the LA/VTU/SBA County Mtns as well as the recent burn
areas of LA and SBA Counties. Storms will be moving at a decent
clip from east to west, however, thunderstorms will continue to
train over the same areas and with precipitable waters expected to
increase to over 2 inches today, flash flood concerns will be a
major factor. Lidia will be moving NW then W over the SoCal bight
bringing better areal coverage of rain over most of the forecast
area later this afternoon and evening. Rainfall totals will be
varied due to the convective nature of the showers. Showers will
continue to move farther north into SLO county later today and
overnight.

The other big story today was the extreme warm up across all
coastal areas this morning into early this afternoon. The
combination of an already warm atmosphere and additional offshore
winds due to the placement of Lidia, coastal areas soared into
triple digit territory this morning. Heat advisories were already
in effect for coastal areas, but high temperatures soared into
triple digits across the Central Coast and Ventura Coastal areas
as of 11AM. Records already broken. LAX, Camarillo, Oxnard, UCLA
and Santa Maria all tied or broke records by late this morning.
Southerly winds are expected to increase and should bring a
cooling trend later this afternoon across much of the region.

Temperature forecasting will be tricky for the transition day tomorrow.
But one thing is for sure, it will be cooler just about
everywhere. Best cooling should occur across the Central Coast and
the Ventura Coast where high temps are expected to be 15 to 20
degrees cooler, with most other areas experiencing near double
digit cooling as well. Warmest Valleys will be in the mid 90s with
most coastal areas in the 80s. There will continue to be southerly
flow over the area and some instability will continue across the
mountains and Antelope Valley justifying slight chance for
thunderstorms. Not anticipating any low cloud issues Monday.

By Tuesday, the seabreeze should come back a bit
earlier...especially across the Central Coast and SLO interior
valleys where high temps should trend more towards normal for
this time of year, and likely cooler than normal for Paso Robles.
Otherwise only a few degrees of cooling Tuesday. Low clouds
should become more widespread across the coastal areas.

Overall there will be periods of partly cloudy skies across the
forecast area over the next few days. but mostly sunny overall
Tue.

.LONG TERM...(THU-SUN)

The EC and the GFS agree that on Wednesday the state will be
sandwiched between a large upper high over NV and large trof just
of the coast. By Thursday the trof moves into the state and
pushes the high away to the east. Hgts however remain near 590 DM
so max temps will still be above normal. The trof should bring
just enough lift to bring some marine layer stratus to the LA
coast and the Central Coast. There is a slight chance of afternoon
thunderstorms over the mountains and Antelope Valley on due to
lingering moisture and instability.

Friday and Saturday will be a little cooler(but still above
normal) as an upper low is forecast to set up off the coast. The
marine layer clouds may expand a bit. The atmosphere will dry out
and there will no longer be a tstm threat over the mtns.

&&

.AVIATION...03/1800Z.

At 18Z, there was a weak marine inversion based around 500 feet
at KLAX.

Low confidence in the current forecast. Showers and thunderstorms
will likely stream over terminals from KSMX south, with a chance
north. Ceilings at or below 6000 feet are possible beneath any
showers and thunderstorms, with a chance of MVFR conditions.

KLAX and KBUR...VFR conditions are expected throughout the
period. There is a 30 percent chance of MVFR conditions in
showers. There is a 20 percent chance of a thunderstorm through
12Z.

&&

.MARINE...03/900 AM.

Winds are falling short of Small Craft Advisory levels this
afternoon. Although the Small Craft Advisory has been cancelled,
local gusts to 25 kt may still occur across the Southern Waters,
including inside the Southern California Bight through Monday
morning.

In addition, erratic and gusty winds are still possible near any
showers and thunderstorms as a moist and unstable air mass moves
over the Coastal Waters from post-Tropical Depression Lidia
through Monday. Choppy seas may also develop near any showers and
thunderstorms in association to winds. Dangerous cloud-to-ground
lightning is possible.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 10 PM PDT Monday for zones
      34>41-51. (See LAXNPWLOX).
     Wind Advisory in effect until 11 PM PDT this evening for
      zones 53-54. (See LAXNPWLOX).
     Heat Advisory in effect until 10 PM PDT this evening for zone
      547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 AM to 9 AM PDT Monday
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Monday for zone
      676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)

There will be a slight chance of afternoon and evening
thunderstorms over the mtns Tuesday through Thursday.

&&

PUBLIC...Kaplan/Rorke
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Sweet

weather.gov/losangeles

In the hours before

Special weather statement, Sep 3, 2:55 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service OXNARD CA
255 PM PDT SUN SEP 3 2017

CAZ059-032315-
Antelope Valley CA-
255 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR THE ANTELOPE VALLEY
IN NORTHEASTERN LOS ANGELES COUNTY UNTIL 415 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorms
near Lake Los Angeles towards Palmdale, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Local flash flooding is also possible with rainfall
rates up to around one half of an inch per hour.

Locations impacted include...
  Lake Los Angeles...Lancaster...Palmdale...Quartz Hill...
Littlerock...Desert View Highlands...and Saddleback Butte State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 11811 3458 11824 3472 11824 3478 11767
      3456 11767
TIME...MOT...LOC 2151Z 079DEG 11KT 3464 11778

RM/DG
Special weather statement, Sep 3, 2:55 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service OXNARD CA
255 PM PDT SUN SEP 3 2017

CAZ036-039-040-052-032245-
Santa Ynez Valley CA-Santa Barbara County South Coast CA-
Ventura County Coast CA-Santa Barbara County Mountains CA-
255 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VENTURA AND SOUTHEASTERN
SANTA BARBARA COUNTIES UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm near
Isla Vista, or 11 miles northwest of Santa Barbara, moving west at 25
mph.

Locally heavy rain, frequent lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Barbara...Montecito...Carpinteria...Summerland...La Conchita...
Rincon Point...Isla Vista...Goleta...Old Man Mountain...
Mission Canyon...Hope Ranch...Santa Barbara Air[port...
and Highway 154 over San Marcos Pass.

LAT...LON 3437 11946 3437 11948 3439 11952 3442 11957
      3442 11967 3439 11971 3442 11979 3442 11983
      3441 11985 3458 11978 3456 11944 3444 11944
      3442 11946 3439 11944 3438 11946 3436 11942
      3434 11942
TIME...MOT...LOC 2154Z 101DEG 20KT 3449 11991

Kaplan
Local storm report, Sep 3, 3:35 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
335 PM PDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLASH FLOOD      5 WSW REYES PEAK        34.61N 119.36W
09/03/2017                   VENTURA            CA   LAW ENFORCEMENT

            MUD AND DEBRIS FLOWING ACROSS HIGHWAY 33.

&&

HALL
Local storm report, Sep 3, 3:44 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
344 PM PDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     4 N LAKE LOS ANGELES    34.67N 117.82W
09/03/2017  M61.00 MPH       LOS ANGELES        CA   MESONET

            EAST WINDS 25 MPH GUSTING TO 61 MPH AT SADDLEBACK BUTTE
            RAWS...ELEVATION 2590 FEET.

0318 PM     TSTM WND GST     2 N PALMDALE            34.63N 118.08W
09/03/2017  M58.00 MPH       LOS ANGELES        CA   ASOS

            NORTHEAST WINDS 32 MPH GUSTING TO 58 MPH AT PALMDALE
            AIRPORT...ELEVATION 2543 FEET.

&&

HALL
Local storm report, Sep 3, 3:48 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
348 PM PDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     5 ESE LANCASTER         34.67N 118.10W
09/03/2017                   LOS ANGELES        CA   TRAINED SPOTTER

            POWER LINES DOWN ON 30TH ST. EAST AND AVE. M IN
            LANCASTER/PALMDALE AREA. 30TH ST. EAST CLOSED AT THIS
            TIME.

&&

SMITH
Special weather statement, Sep 3, 3:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service OXNARD CA
358 PM PDT SUN SEP 3 2017

CAZ034>036-051-052-040000-
Santa Ynez Valley CA-San Luis Obispo County Central Coast CA-
San Luis Obispo County Mountains CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
358 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA BARBARA AND
FAR SOUTHERN SAN LUIS OBISPO COUNTIES UNTIL 500 PM PDT...

At 355 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orcutt, or near Santa Maria, moving west to northwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Flash flooding is also possible, especially over the
Alamo Fire Burn area, with rainfall rates locally up to around one
inch.

Locations impacted include...
  Santa Maria...Los Alamos...Orcutt...and Sisquoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 12009 3472 12041 3481 12048 3497 12045
      3510 12025 3484 11999
TIME...MOT...LOC 2255Z 101DEG 18KT 3487 12046

RM/DG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:34 PM PDTWind AdvisoryLOX24 hr
Sep 3, 6:13 AM PDTSmall Craft AdvisoryLOX8 hr
Sep 3, 12:01 PM PDTSpecial Weather StatementLOXLos Angeles59 min
Sep 3, 1:07 PM PDTFlash Flood WatchLOXLos Angeles8 hr
Sep 3, 1:31 PM PDTSpecial Weather StatementLOXVentura44 min
Sep 3, 2:08 PM PDTFlash Flood WarningLOXSanta Barbara, Ventura2 hr
Sep 3, 2:38 PM PDTSpecial Weather StatementLOXSanta Barbara52 min
Sep 3, 2:55 PM PDTSpecial Weather StatementLOX80 min
Sep 3, 2:59 PM PDTSpecial Marine WarningLOX46 min
Sep 3, 3:15 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 3, 3:38 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara52 min
Sep 3, 3:58 PM PDTSpecial Weather StatementLOXSanta Barbara62 min
Sep 3, 4:09 PM PDTSpecial Marine WarningLOX66 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.